Virginia, 2004

Flash Flood and Hail in Virginia, May 23, 2004

May 23, 2004 · NWS RNK · 18 events in 9 counties and zones

In the late morning and early afternoon of May 23rd, severe thunderstorms impacted areas of southwest Virginia mainly just east of the Blue Ridge Mountains. Hail sizes ranged up to golf ball size, and some wind gusts were strong enough to down some trees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

In the late morning and early afternoon of May 23rd, severe thunderstorms impacted areas of southwest Virginia mainly just east of the Blue Ridge Mountains. Hail sizes ranged up to golf ball size, and some wind gusts were strong enough to down some trees. Also given the slow movement and backbuilding nature of the storms, one storm over Henry Co. resulted in the flooding of the Jones Creek and also numerous streets in Martinsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 8:15 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, May 23, 8:15 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 AM EDT SUN MAY 23 2004

.DISCUSSION...

PLANNING TO SEND AN EARLY UPDATE AS TSRA HAVE ALRDY DEVELOPED ACROSS
THE WRN SLOPES IN RESPONSE TO WEAK MID LEVEL S/W OVER WEAK SFC
TROFFINESS AND SOME CONVERGENCE. EXPECT SOME OF THIS ACTIVITY TO
PUSH/DEVELOP EWD TOWARD THE BLUE RIDGE BY MIDDAY GIVEN EVEN BETTER
INSTAB/MOISTURE OFF MODIFIED/UNCAPPED RAOBS THAN SAT AND HIGH THETA-E
VALUES. MESO-ETA SUGGESTS ONCE WEAK TROF MOVES E THAT CAP WILL DEVELOP
ALOFT OVER THE FAR W WHILE CAPES MAX OUT ACROSS THE E. SINCE WARMTH
ALOFT HAS BEEN UNABLE TO HOLD THE LAST FEW DAYS...WILL RAISE POPS TO AT
LEAST 30S ALL AREAS AND MAY NEED TO GO HIGHER W PENDING RELEASE
COVERAGE. ALSO PROGGED INVERTED V SOUNDINGS AND MORE INSTAB POSE THE
POTENTIAL FOR AT LEAST ISOLD SVR SIMILAR TO SAT. OTRW SOME CLEANUP
OF MORNING WORDING AND ADDITION OF POPS W FOR CURRENT COVERAGE AND OUT
E AHEAD OF LEE TROF. THICKNESS AGAIN SHOWING TEMPS CLOSE TO 90 E AND
MAINLY 80S W OUTSIDE WHERE HEAVIER RAIN OCCURS.
&&

.CLIMATE...
RECORDS FOR THE NEXT COUPLE DAYS
TODAY             MONDAY
ROA  91/1957      ROA  91/1970
LYH  94/1941      LYH  93/1903
DAN  95/1953      DAN  93/1964
BLF  83/1988      BLF  83/1991
RNK  87/1953      RNK  84/1994

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, May 23, 9:02 AM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EDT SUN MAY 23 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-241000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
1002 AM EDT SUN MAY 23 2004

.DAY ONE...

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE
REGION THROUGH EARLY THIS EVENING. SOME OF THE STORMS COULD BE
LOCALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...VERY HEAVY DOWNPOURS MAY CAUSE BRIEF FLOODING ESPECIALLY
IN LOCATIONS THAT SAW HEAVY RAIN ON SATURDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 23, 10:30 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 AM EDT SUN MAY 23 2004

VAZ011-013-014-017-022-033-231647-
FLOYD VA-FRANKLIN VA-GILES VA-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
1130 AM EDT SUN MAY 23 2004

...STRONG THUNDERSTORM ACROSS THE NEW RIVER VALLEY...

AT 11:28 AM...RADAR INDICATED A STRONG THUNDERSTORM EXTENDING FROM
SOUTHERN GILES COUNTY SOUTH INTO PULASKI COUNTY. THIS STORM WILL MOVE
EAST INTO MONTGOMERGY COUNTY BY NOON AND THEN LIKELY INTO PARTS OF
ROANOKE AND FLOYD COUNTIES BY 12:30 PM. THIS STORM CONTINUES TO
SLOWLY STRENGTHEN AND WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH...SMALL HAIL AND BRIEF HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR POSSIBLE WARNINGS.

The radar

The Roanoke radar (KFCX), 18 km away, was scanning. The volume nearest the first event began at 15:49 UTC.

Open the radar archive at this moment

Event by event

13 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Radford (C)

When
May 23, 10:50 AM EST
Where
Radford (C) County, Radford
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.133, -80.417

Thunderstorm Wind, Radford (C)

When
May 23, 10:50 AM EST
Where
Radford (C) County, Radford
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.133, -80.417

Thunderstorm Wind, Montgomery

When
May 23, 11:05 AM EST
Where
Montgomery County, 1 mi E of Christiansburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.130, -80.400

Hail, Henry

When
May 23, 12:13 PM EST
Where
Henry County, Villa Hgts
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -79.917

Hail, Henry

When
May 23, 12:15 PM EST
Where
Henry County, 1 mi N of Martinsville Arpt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.650, -79.867

Hail, Henry

When
May 23, 12:30 PM EST
Where
Henry County, 1 mi N of Martinsville Arpt
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.650, -79.867

Hail, Patrick

When
May 23, 12:50 PM EST
Where
Patrick County, Critz
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.633, -80.150

Hail, Henry

When
May 23, 12:57 PM EST
Where
Henry County, 5 mi W of Martinsville Arpt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.630, -79.950

Flash Flood, Henry

When
May 23, 1:00 PM EST to 1:30 PM EST
Where
Henry County, 8 mi E of Martinsville Arpt
Reported by
EMERGENCY MANAGER
Coordinates
36.685, -79.981 (the zone’s center; the record gives no point)

Hail, Henry

When
May 23, 1:00 PM EST
Where
Henry County, 8 mi E of Martinsville Arpt
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.630, -79.717

Thunderstorm Wind, Henry

When
May 23, 1:00 PM EST
Where
Henry County, 8 mi E of Martinsville Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.630, -79.717

Hail, Bedford

When
May 23, 1:02 PM EST
Where
Bedford County, 3 mi SE of Moneta
Measured
1.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
37.150, -79.600

Hail, Franklin

When
May 23, 1:30 PM EST
Where
Franklin County, Union Hall
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.000, -79.700

Hail, Grayson

When
May 23, 1:43 PM EST
Where
Grayson County, 12 mi ENE of Independence
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.670, -80.950

Hail, Galax (C)

When
May 23, 1:45 PM EST
Where
Galax (C) County, Galax
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.667, -80.917

Thunderstorm Wind, Grayson

When
May 23, 2:30 PM EST
Where
Grayson County, 4 mi ESE of Spring Vly
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.717, -81.000

Hail, Floyd

When
May 23, 3:00 PM EST
Where
Floyd County, 4 mi NE of Alum Ridge
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.967, -80.417

Hail, Montgomery

When
May 23, 3:08 PM EST
Where
Montgomery County, Pilot
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.050, -80.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398638, 5398639, 5398622, 5398623, 5398624, 5398625, 5398627, 5398628, 5398626, 5398629, 5398630, 5398631, 5398632, 5398634, 5398633, 5398637, 5398635, 5398636.